Thunderstorm Wind, Sheridan
- When
- June 29, 6:22 PM MST
- Where
- Sheridan County, 0.85 mi SW of Sheridan
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.790, -106.960
An isolated thunderstorm moved over the Sheridan area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm moved over the Sheridan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 29, 2:35 PM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
335 PM MDT MON JUN 29 2009
.SHORT TERM...VALID FOR TUE AND WED...
THEY PATTERN ALOFT OVER THE NEXT FEW DAYS HAS THE FORECAST AREA
SANDWICHED IN BETWEEN A NORTHERN STREAM TROF...AND A SOUTHERN
RIDGE. THIS WILL KEEP A FAIRLY FAST WESTERLY FLOW REGIME
GOING...PUSHING PERIODIC DISTURBANCES AND MID LEVEL PACIFIC
MOISTURE THROUGH THE REGION. BY WEDNESDAY THE NORTHERN STREAM TROF
SAGS SOUTHWARD INTO THE AREA ALLOWING COOLER AIR TO FILTER SOUTH.
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER WESTERN AND
SOUTHERN SECTIONS OF THE FORECAST AREA TONIGHT. LOWER ELEVATIONS
ARE PRETTY DRY THIS AFTERNOON...THUS MUCH OF ANY PRECIPITATION
THAT DOES DEVELOP WILL EVAPORATE ON THE WAY TO THE GROUND
RESULTING IN SOME POTENTIALLY STRONG WIND GUSTS NEAR ANY STORMS.
TONIGHTS CONVECTION IS NOT WELL SUPPORTED ALOFT...THUS AS THE SUN
SETS CONVECTION SHOULD DISSIPATE QUICKLY...THOUGH IF ANY MANAGES
TO MAKE IT INTO THE BETTER MOISTURE IN THE FAR EASTERN ZONES IT
COULD LINGER LATER INTO THE NIGHT.
THUNDERSTORM COVERAGE LOOKS BETTER ON TUESDAY AS A MORE ORGANIZED
WAVE ALOFT MOVES THROUGH THE AREA. THE LATEST NAM BASED GUIDANCE
IS GENERATING SIGNIFICANT PRECIPITATION WITH STORMS OVER WESTERN
AND SOUTHERN SECTIONS. HOWEVER IT DOES LOOK LIKE THIS MODEL IS
OVER DOING THE LOW LEVEL MOISTURE IN THESE AREAS. THE GFS LOOKS A
BIT TOO DRY...SO TRENDED FORECAST TOWARD THE MIDDLE
GROUND...KEEPING SCATTERED POPS IN FOR MOST AREAS. GIVEN FAST FLOW
ALOFT...ALONG WITH SOUTHEAST WINDS IN THE LOWER LEVELS OVER THE
EASTERN HALF OF THE FORECAST AREA TUESDAY AFTERNOON THERE APPEARS
TO BE ENOUGH SHEAR FOR ORGANIZED ROTATING UPDRAFTS EAST OF A
ROUNDUP TO HARDIN TO SHERIDAN LINE. THE KEY WILL BE THE LOW LEVEL
MOISTURE PROFILE. FOR NOW KEPT MENTION OF SEVERE IN THE
EAST...WITH A MENTION OF STRONG WIND GUSTS WEST WITH THE DRIER LOW
LEVELS. TEMPERATURES TUESDAY AFTERNOON SHOULD MAKE IT A FEW
DEGREES WARMER THAN TODAYS READINGS...SO MAINLY LOWER TO MID 90S.
COLD FRONT TRIES TO IMPINGE ON THE NORTHERN TIER OF COUNTIES LATE
TUESDAY NIGHT INTO WEDNESDAY MORNING...BUT LOOKS TO WASH OUT
ACROSS THE AREA UNTIL LATE WEDNESDAY AFTERNOON WHEN IT GETS A
BETTER PUSH. THIS MAKES SENSE GIVEN THE CONVECTIVE OUTFLOWS THAT
WILL DEVELOP WITH PRECIPITATION WEDNESDAY AFTERNOON. THE
COMBINATION OF THE FRONT AND CONVECTION EARLY IN THE AFTERNOON
SHOULD KEEP TEMPERATURES IN THE MID TO UPPER 80S CENTRAL AND
NORTH...WITH A FEW LOWER 90S SOUTH. CHAMBERS
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
MADE VERY FEW CHANGES TO THE EXTENDED FORECAST THIS AFTERNOON AS
MODELS NOW IN SOME DISAGREEMENT THROUGH MUCH OF THE EXTENDED.
MODELS KEEP THE FLOW FAIRLY FLAT TO A SLIGHT NORTHWEST FLOW ON
THURSDAY AND THROUGH THE WEEKEND. SEVERAL SHORTWAVES MOVE THROUGH
THE FLOW BRINGING AT LEAST A SLIGHT CHANCE OF PRECIPITATION
THROUGH THIS PERIOD. SO KEPT POPS AS IS WITH NO CHANGES. THE
DIFFERENCES COME INTO PLAY AS TO WHAT TEMPS WE WILL SEE FOR THIS
PERIOD. THE GFS KEEPS TEMPS IN THE 80S TO SOME LOWER 90S FOR THIS
PERIOD WHERE THE ECMWF WANTS TO DROP TEMPS INTO THE 70S. SO THERE
IS SOME DIFFERENCES THERE AND HAVE KEPT TEMPS IN THE 80S FOR NOW
BUT WILL HAVE TO SEE IF THE MODELS PICK ONE SOLUTION OVER ANOTHER
OVER THE NEXT FEW DAYS. BOTH MODELS STILL WANT TO BRING IN A
TROUGH TO THE WEST COAST BY MONDAY AND TUESDAY BRINGING SOUTHWEST
FLOW BACK TO THE REGION AND A BETTER CHANCE FOR THUNDERSTORMS.
HAVE KEPT POPS AS IS BUT WHEN THE TIMING TO THIS BECOMES A BIT
CLEARER WILL PROBABLY BE ABLE TO BUMP UP POPS A LITTLE BIT. SOLUM
&&
.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
WESTERN ROUTES THIS AFTERNOON AND SPREAD EAST THIS EVENING. THE
PRIMARY THREAT FROM THE STORMS WILL BE GUSTY WINDS TO 45KTS. THE
STORMS WILL SPREAD INTO CENTRAL ZONES DURING THE EVENING. THE
STORMS WILL WEAKEN AS THE EVENING PROGRESSES. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 059/093 057/085 055/084 058/084 059/084 059/086 059/086
22/T 32/T 22/T 22/T 22/T 22/T 22/T
LVM 050/089 048/082 047/082 047/082 049/082 049/082 049/082
23/T 32/T 22/T 22/T 23/T 33/T 32/T
HDN 057/096 055/086 053/087 057/091 058/091 058/090 058/090
22/T 32/T 22/T 22/T 22/T 22/T 22/T
MLS 062/095 060/087 057/084 058/086 060/085 060/086 060/086
12/T 22/T 22/T 22/T 22/T 22/T 22/T
4BQ 059/093 058/086 055/084 057/088 058/089 058/087 058/087
12/T 32/T 22/T 22/T 22/T 22/T 22/T
BHK 057/089 055/085 054/084 058/087 059/088 059/085 059/085
12/T 22/T 22/T 22/T 22/T 22/T 22/T
SHR 054/092 053/083 051/083 052/086 053/086 053/086 053/086
22/T 32/T 32/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 312 PM MDT MON JUN 29 2009 MTZ028>042-056>058-063>068-WYZ098-099-302115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 312 PM MDT MON JUN 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS OVER WESTERN AND SOUTHERN AREAS THIS EVENING WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH. STORMS WILL DIMINISH THIS EVENING AS THE SUN SETS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DISTURBANCE ALOFT WILL MOVE THROUGH THE AREA TUESDAY AFTERNOON TRIGGERING ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS. AS IT MOVES INTO AN AREA OF BETTER LOW LEVEL MOISTURE OVER EASTERN SECTIONS OF THE FORECAST AREA...SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT. STORMS TUESDAY NIGHT WILL LINGER INTO THE EARLY MORNING AS A COLD FRONT DROPS INTO THE REGION...HOWEVER THE THREAT FOR SEVERE STORMS SHOULD BE CONFINED TO THE EVENING HOURS. WESTERN SECTIONS OF THE FORECAST AREA WILL SEE THE POTENTIAL FOR STRONG WIND GUSTS WITH ANY STORMS TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 556 PM MDT MON JUN 29 2009 MTZ035-057-300045- NORTHERN BIG HORN MT-YELLOWSTONE MT- 556 PM MDT MON JUN 29 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN AND CENTRAL YELLOWSTONE COUNTIES UNTIL 645 PM MDT... AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUNTLEY...OR 13 MILES NORTHEAST OF BILLINGS...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...WORDEN...BALLANTINE AND CORINTH. LAT...LON 4604 10787 4583 10780 4578 10838 4596 10842 TIME...MOT...LOC 2354Z 262DEG 15KT 4588 10826 HOOLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 641 PM MDT MON JUN 29 2009 MTZ041-068-300130- CRAZY MOUNTAINS MT-NORTHERN SWEET GRASS MT- 641 PM MDT MON JUN 29 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK AND NORTHERN SWEET GRASS COUNTIES UNTIL 730 PM MDT... AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHEAST OF CLYDE PARK...OR 21 MILES NORTHWEST OF BIG TIMBER...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MELVILLE AND SOURDOUGH. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4607 11048 4622 10981 4583 10960 4590 11042 TIME...MOT...LOC 0041Z 256DEG 22KT 4601 11030 ARTHUR
The Billings radar (KBLX), 175 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170366.